MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0306
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coils), a penumbra smart coil handle (handle), and a non-penumbra microcatheter.During the procedure, the physician successfully placed a smart coil in the target vessel using the microcatheter.The physician then advanced the next smart coil into the target vessel using the microcatheter and used the handle to detach it.While retracting the pusher assembly of the smart coil, the smart coil started to come back into the microcatheter, and the physician then realized that the smart coil was not detached.Subsequently, the physician made three attempts to detach the smart coil using the handle but was unsuccessful.Then after some manipulation, the physician was able to successfully detach the smart coil; however, a few millimeters of the proximal end of the detached smart coil were hanging out of the aneurysm.It was reported that it was not possible to advance the guidewire through the microcatheter to push the proximal end of the detached smart coil into the aneurysm due to an unknown material being inside the microcatheter.The microcatheter was then removed from the patient and flushed on the back table.The physician then used the stiffer proximal end of the guidewire to push through the microcatheter and the unknown material came out.Afterwards, the physician had difficulty re-gaining access of the target vessel using a second non-penumbra microcatheter.Subsequently, the microcatheter kicked back and ruptured the aneurysm.The ruptured aneurysm was quickly treated by using a balloon catheter and placing additional smart coils using the same handle.It was reported that the next smart coil failed to detach using the same handle after three attempts.Therefore, the smart coil was removed.The physician continued the procedure using additional smart coils and the same handle.An angiography was then performed, and it was noticed that the few millimeters of the proximal end of the previously detached smart coil were no longer hanging out of the aneurysm.It was also reported that after the second microcatheter was removed and flushed, some unknown material came out.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by the penumbra sales representative on 13-jun-2022: 1.Section b.Box 5.Describe event or problem h3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coils), a penumbra smart coil handle (handle), and a non-penumbra microcatheter.During the procedure, the physician successfully placed a smart coil in the target vessel using the microcatheter.The physician then advanced the next smart coil into the target vessel using the microcatheter and used the handle to detach it.While retracting the pusher assembly of the smart coil, the smart coil started to come back into the microcatheter, and the physician then realized that the smart coil was not detached.Subsequently, the physician made three attempts to detach the smart coil using the handle but was unsuccessful.Then after some manipulation, the physician was able to successfully detach the smart coil; however, a few millimeters of the proximal end of the detached smart coil were hanging out of the aneurysm.It was reported that it was not possible to advance the guidewire through the microcatheter to push the proximal end of the detached smart coil into the aneurysm due to an unknown material being inside the microcatheter.The microcatheter was then removed from the patient and flushed on the back table.The physician then used the stiffer proximal end of the guidewire to push through the microcatheter and the unknown material came out.Afterwards, the physician had difficulty re-gaining access of the target vessel using a second non-penumbra microcatheter.Subsequently, the microcatheter kicked back and ruptured the aneurysm.The ruptured aneurysm was quickly treated by using a balloon catheter and placing additional smart coils using the same handle.It was reported that the next smart coil failed to detach using the same handle after three attempts.Therefore, the smart coil was removed.An angiography was then performed, and it was noticed that the few millimeters of the proximal end of the previously detached smart coil were no longer hanging out of the aneurysm.It was also reported that after the second microcatheter was removed and flushed, some unknown material came out.The procedure ended at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14434915
Report Number3005168196-2022-00219
Device Sequence Number17537635
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/29/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/08/2025
Device Model Number400SMTSFT0306
Device Catalogue Number400SMTSFT0306
Device Lot NumberF100960
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2022
Supplement Date Received by Manufacturer06/13/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date06/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age50 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005